Alert archive / Ohio / Flash Flood Warnings in 2005
Flash Flood Warning 1, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Apr 22, 2005, 11:21 PM EDT for Athens County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 22, 2005, 11:21 PM EDT (03:21 UTC)
- Expired
- Apr 23, 2005, 2:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Athens County, OH
The radar
The Charleston,WV radar (KRLX), 122 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 817 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRLX 230324
FFWRLX
OHC009-230615-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1121 PM EDT FRI APR 22 2005
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ATHENS COUNTY IN SOUTHEAST OHIO
* UNTIL 215 AM EDT.
* AT 1115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND
AUTOMATED RAIN GAGES REPORTED AN AREA OF VERY HEAVY RAINFALL ACROSS
THE WARNED AREA. RAINFALL ESTIMATES OF 1.5 TO 2.5 INCHES.
* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING
INCLUDE...ALBANY...ATHENS...COOLVILLE...GLOUSTER...NELSONVILLE...
AMESVILLE...BUCHTEL...BURR OAK STATE PARK...CHAUNCEY...
JACKSONVILLE...STROUDS RUN STATE PARK AND THE PLAINS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3955 8205 3945 8205 3945 8185 3933 8186
3927 8182 3927 8173 3920 8174 3918 8185
3920 8227 3929 8226 3930 8229 3947 8227
3946 8217 3955 8215 3955 8212
$$
21What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 11:16 PM EDT, 5 minutes earlier.
Area forecast discussion, Apr 22, 11:16 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 1116 PM EDT FRI APR 22 2005 .AVIATION... VFR CONDITIONS WILL PERSIST FOR THE MOST PART OVERNIGHT...LESS FOR ANY THUNDERSTORMS THAT TRACK OVER THE TAF SITES OR TEMPORARY FOG. WINDS WILL REMAIN UP...AND THAT SHOULD KEEP THE FOG FROM SETTLING IN. WILL KEEP THE MENTION OF TSRA FOR OUR EASTERN SITES OVER THE FIRST COUPLE OF HOURS. SOME OF THESE THUNDERSTORMS HAVE BEEN PRODUCING WIND GUSTS BETWEEN 30 AND 40 MPH. AS UPPER LEVEL LOW DIVES SOUTHWARD TOWARDS OUR REGION...INSTABILITY SHOWERS WILL BE POSSIBLE DURING THE DAYLIGHT HOURS. COOLER AIR WILL BE ABLE TO WRAP IN AFTER SUNSET AT MOST LOCATIONS...TURNING RAIN SHOWERS TO SNOW SHOWERS. && .PREVIOUS DISCUSSION... (ISSUED 941 PM EDT FRI APR 22 2005) SHORT TERM (REST OF TONIGHT)... TRW ACTIVITY CONTS TO WEAKEN AS IT APPROACHES CWA. WITH DUSK COME AND GONE...MUCAPES AROUND 500J/KG...AND LPL HGTS ABV 1KFT STORMS ARE BECOMING MORE ELEVATED. AS THEY CONT TO RACE OUT AHEAD OF THE MAIN BAROCLINIC ZONE...EXPECT THE WEAKENING TREND TO CONT AND A TRANSITION TO STRATIFIED PRECIP BLOB. UPDATED ZFP SENT...DOWN PLAYING DAMAGING WIND THREAT...ALTHOUGH GUST UPWARDS OF 35-40MPH WITH STORMS AS THEY ROLL THROUGH. CLEANED UP GRIDS TO BETTER REFELCT RADAR PATTERN...ADJUSTED POPS HIGHER IN THE WEST AND SOUTH...WHILE LOWERER THEM IN THE MTNS THIS EVENING. EVERYTHING ELSE IS IN GOOD SHAPE. PREVIOUS DISCUSSION... (ISSUED 710 PM EDT FRI APR 22 2005) AVIATION (00Z TO 00Z)... VFR WX WILL BE PREDOMINATE UNLESS A TERMINAL GETS HIT WITH A TRW THE FIRST 6HRS. BEST CHC FOR TSTMS IS BTWN 00-04Z W AND 01-05Z E. STORMS CONT TO GET STRONGER OVER KY ATT AND SHUD HOLD TOGETHER THRU THE EVNG GVN GOOD UPR LVL DIV AND LLVL EQUIV POT TEMP ADV. THEREFORE PLAYING UP STRONG WINDS IN STORMS WITH G45KT...PER UPSTREAM OBS IN CNTRL KY. A BRIEF BREAK OCCURS THE AFTER SQ LINE GOES THROUGH FM 05Z-12Z UNTIL LLVL MSTR ASSOCD WITH THE COLD FRONT ARRIVES...SO CONT WITH VFR DURING OVRNGT HRS. WINDS VEER WRLY BEHIND THE FRONT BTWN 13-15Z ALONG WITH CIGS DROPPING TO MVFR LVLS WITH SCT -SHRA. RW- CONTS FOR THE BALANCE OF THE FCST PD. PREVIOUS DISCUSSION... (ISSUED 445 PM EDT FRI APR 22 2005) SHORT TERM (TONIGHT THROUGH SATURDAY)... MODELS IN VERY GOOD AGREEMENT ON INITIAL COLD FRONT SWEEPING ACROSS THE REGION TONIGHT AND ANOTHER REINFORCING COLD FRONT SATURDAY MORNING. THERE WILL LIKELY BE A SQUALL LINE ASSOCIATED WITH THE FIRST FRONT...AND SOME OF THE STORMS WILL LIKELY BE STRONG WITH GUSTY WINDS...ESPECIALLY OVER WESTERN AREAS LATER THIS EVENING. RAIN SHOWERS WILL RETURN BEHIND THE SECOND COLD FRONT WITH TEMPERATURES DROPPING THROUGH SATURDAY. SOME SNOW IN THE NORTHERN MOUNTAINS BY EVENING CAN BE EXPECTED. MAV TEMPERATURE GUIDANCE LOOKS QUITE GOOD AND GENERALLY ACCEPTED. (SATURDAY NIGHT THROUGH MONDAY NIGHT)... COLD ADVECTION CONTINUES INTO SATURDAY NIGHT. GUIDANCE FOR LOWS SATURDAY NIGHT WAS UP ABOUT A DEGREE F FROM YESTERDAY AND FOLLOWED SUIT. NONETHELESS...FREEZE WARRANTED FOR CENTRAL AND SOUTHERN MOUNTAINS AND NORTH CENTRAL COUNTIES WITH LOWS AROUND 30. COPIOUS DEEP MOISTURE WRAPPING AROUND DEEP UPPER LOW WARRANTS LIKELY TO CATEGORICAL POPS FOR SNOW SHOWERS AT NIGHT AND MAINLY ELEVATION SNOW SHOWERS DURING THE DAY...WITH RAIN SHOWERS OVER THE LOWER TERRAIN. REVERSE WARM ADVECTION ENHANCES FORCING SUNDAY BUT THE WARM ADVECTION IN CONJUNCTION WITH DAYTIME HEATING THIS TIME OF YEAR MEANS RAIN ALL BUT VERY HIGHEST TERRAIN BY SUNDAY AFTERNOON. SURFACE AND UPPER LOW LIFT OUT SUNDAY NIGHT AND MONDAY...WITH NEXT SYSTEM RIGHT ON ITS HEELS BY TUESDAY MORNING. NO MAJOR DEVIATIONS FROM GUIDANCE DESPITE OUT OF SEASON AIR MASS EXCEPT TO IGNORE THE FWC WHERE IT WAS HIGHER THAN THE MAV. PREVIOUS DISCUSSION... (ISSUED 1218 PM EDT FRI APR 22 2005) LONG TERM (TUESDAY THROUGH FRIDAY)... SECOND WAVE SWINGING AROUND LONG WAVE WILL BRING FRONT THROUGH TUESDAY NIGHT AND WEDNESDAY. ALTHOUGH THE CURRENT THICKNESS VALUES INDICATE SNOW I DONT SEE THAT BEING THE CASE. THE UPPER LOW IS FURTHER NORTH THEN THE WEEKEND SYSTEM AND THE THICKNESS VALUES ARE ONLY BORDERLINE. AS THE LONG WAVE PULLS NORTH MORE WESTERLY FLOW WILL SHUT OFF PRECIPITATION. THE NEXT FRONTAL SYSTEM COMING DOWN FROM THE NORTH IS NOT EXPECTED TO BE ABLE TO GET TOO FAR SOUTH AS THE FLOW IS MORE WEST TO EAST. AS A RESULT HAVE KEPT THE CHANCE OF SHOWERS FRIDAY TO THE NORTHERN PORTION OF THE AREA. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...FREEZE WATCH FOR WVZ030>036 FROM 2 AM SUNDAY TO 9 AM SUNDAY. OH...NONE. KY...NONE. VA...FREEZE WATCH FOR VAZ003-004 FROM 2 AM SUNDAY TO 9 AM SUNDAY. && AVIATION...KF
Hazardous weather outlook, Apr 22, 5:25 AM EDT, 17 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 525 AM EDT FRI APR 22 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-231000- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV- VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV- WYOMING WV- 525 AM EDT FRI APR 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... A STRONG LOW PRESSURE SYSTEM WILL BE STRENGTHENING AS IT MOVES INTO THE OHIO VALLEY TODAY. IT WILL PUSH A WARM FRONT ACROSS THE REGION EARLY IN THE DAY WITH SHOWERS AND A RUMBLE OF THUNDER CAN NOT BE RULED OUT. ONCE THE FRONT IS NORTH OF THE AREA...EXPECT WARMER AND MORE HUMID CONDITIONS TO MOVE INTO THE OHIO VALLEY. WITH THE AFTERNOON HEATING...THE INSTABILITY WILL INCREASE. THE ADDED INSTABILITY COULD COMBINE WITH A STRONG UPPER LEVEL TROUGH AND SURFACE COLD FRONT TO PRODUCE STRONG TO SEVERE THUNDERSTORMS...MAINLY THIS EVENING. THE MAIN THREAT FROM THESE STORMS WOULD BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... BEHIND THE FRONT ON SATURDAY INTO SUNDAY...SOME UNSEASONABLE COLD AIR WILL MOVE INTO THE REGION. THIS COULD GENERATE SOME LIGHT SNOW SHOWER ACTIVITY SATURDAY NIGHT IN THE LOWLANDS...WHILE SNOW IS EXPECTED THROUGH SUNDAY IN THE NORTHERN MOUNTAINS WITH SOME LIGHT ACCUMULATIONS POSSIBLE. WITH THE GROWING SEASON UNDERWAY IN MOST AREAS...THE NEAR FREEZING OR BELOW FREEZING TEMPERATURES COULD CAUSE A PROBLEM FOR YOUNG AND TENDER VEGETATION. AT THIS TIME IT DOES NOT LOOK LIKE IT WILL BE A HARD FREEZE...BUT TEMPERATURES COULD REACH BETWEEN 30 AND 32 IN THE LOWLANDS SATURDAY NIGHT. TEMPERATURES MAY BE A EVEN COLDER IN THE MOUNTAINS WHERE READINGS MAY REACH THE UPPER 20S. IT IS POSSIBLE THAT A FREEZE WARNING COULD BE ISSUED FOR THE CENTRAL AND SOUTHERN MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Apr 22, 8:05 PM EDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 805 PM EDT FRI APR 22 2005 WVZ008-230030- JACKSON WV- 805 PM EDT FRI APR 22 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES WEST OF RIPLEY...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE RIPLEY...LEROY AND COTTAGEVILLE. WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. TRM
Special weather statement, Apr 22, 9:31 PM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 931 PM EDT FRI APR 22 2005 OHZ083-084-230200- ***** PLEASE DELETE THIS LINE BEFORE SENDING THIS PRODUCT *** JACKSON OH-VINTON OH- 931 PM EDT FRI APR 22 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 931 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTH CENTRAL JACKSON COUNTY...OR ABOUT 9 MILES NORTHWEST OF WELLSTON...MOVING EAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE BYER... ALLENSVILLE...HAMDEN AND COALTON. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THE STORM WAS NEAR THE BORDER OF VINTON AND JACKSON COUNTIES...BUT MOVING UP INTO VINTON COUNTY. IT MAY STILL BUILD SOUTHWARD ENOUGH TO STILL AFFECT EXTREME NORTHERN JACKSON COUNTY. OTHER STRONG THUNDERSTORMS WILL ARRIVE FROM THE WEST NEAR 10 PM. TRM
Special weather statement, Apr 22, 10:18 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1018 PM EDT FRI APR 22 2005 OHZ066-067-075-076-083>087-230300- ATHENS OH-GALLIA OH-JACKSON OH-LAWRENCE OH-MEIGS OH-MORGAN OH- PERRY OH-VINTON OH-WASHINGTON OH- INCLUDING THE CITIES OF...ATHENS...GALLIPOLIS...IRONTON...JACKSON... MARIETTA...MCARTHUR...NEW LEXINGTON AND POMEROY 1018 PM EDT FRI APR 22 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... SCATTERED STRONG THUNDERSTORMS MOVING NORTHEAST AT 25 MPH THROUGH SOUTHEASTERN OHIO THROUGH 11 PM...COULD PRODUCE WIND GUSTS TO 45 MPH. SMALL HAIL AND FREQUENT LIGHTNING ARE ALSO POSSIBLE. THESE STORMS WILL HAVE A TENDENCY TO FLUCTUATE IN INTENSITY...WITH SOME STORMS WEAKENING WHILE OTHERS STRENGTHEN IN SHORT PERIODS OF TIME. QUICK ONE HALF TO THREE QUARTERS OF AN INCH DOWNPOURS CAN OCCUR WITHIN A HALF HOUR. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. TRM
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 11:33 PM EDT | Flash Flood Warning | RLX | Vinton | 3 hr |
Nearby
Flash Flood Warnings in Ohio, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.